Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 21, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at May 21, 2021, 7:08 PM MDT for Cheyenne County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 7:08 PM MDT (01:08 UTC)
Expired
May 21, 2021, 7:30 PM MDT
In force
22 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS83 KGLD 220108
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
708 PM MDT Fri May 21 2021
 
COZ092-220130-
Cheyenne County CO-
708 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 730 PM MDT...

At 707 PM MDT, thunderstorm outflow was located 4 miles north of
Chivington, or 23 miles south of Cheyenne Wells, moving northeast at
50 mph.

Wind gusts of up to 55 MPH may occur.

Locations impacted include...
Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 136 and 151.
 
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3886 10253 3881 10213 3861 10226 3861 10262
TIME...MOT...LOC 0107Z 203DEG 42KT 3850 10250 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 21, 5:59 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 21, 5:59 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
559 PM MDT Fri May 21 2021

.UPDATE...
Issued at 434 PM MDT Fri May 21 2021

A severe thunderstorm watch is currently in effect for Yuma, Kit
Carson, and Cheyenne counties until 10 PM MDT. Possible hazards
include large hail and damaging winds.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 231 PM MDT Fri May 21 2021

500mb RAP analysis and satellite imagery showed southwest flow above
the region this afternoon as a large closed low spun over western
Nevada with upper ridging across the eastern half of the country. At
the surface, a dryline extended from north to south along the Front
Range in Colorado with some low to mid level clouds developing in
its vicinity. Generally the region is under mostly sunny skies
midday, with windy conditions as south winds gust up to 50 mph along
a tight pressure gradient. At 2 PM MT, temperatures ranged mainly in
the low to mid 80s.

A north-south oriented line of thunderstorms is anticipated to
initiate along the aforementioned dryline mid afternoon in north
central/northeast Colorado. This line should enter the western
portion of our area in the late afternoon and progress eastward into
the evening hours. Am not anticipating this line to make it very far
into southwest Nebraska and northwest Kansas before dissipating this
evening. At this point, have kept thunderstorm chances in eastern
Colorado and the first western tier of Kansas and Nebraska counties.

Severe parameters including very steep mid level lapse rates, shear
of 30 to 40 knots or so, and CAPE nearing 2000 J/kg support a
potential for severe weather. While the threat exists along and west
of Highway 27, the area of most concern will be Yuma and Kit Carson
counties in Colorado where the mentioned severe parameters are at
the highest levels. This setup suggests that large hail and damaging
winds will be the main threats. Also cannot rule out a tornado or
two with any initial discrete thunderstorms that develop this
afternoon before they congeal into the line.

Otherwise for tonight, south winds stay breezy through the evening,
slightly tapering off early Saturday morning. Temperatures fall into
the mid 50s to low 60s under mostly cloudy skies.

On Saturday, the system over the western CONUS progresses very
little, with the closed low lingering near Nevada. Southwest flow
prevails aloft while breezy southerly winds gust around 30-35 mph.
As temperatures rise into the mid 70s to mid 80s, we could see a
little break in cloud cover before thunderstorms develop and clouds
increase once again.

Timing for thunderstorm initiation is uncertain at this point, with
some guidance showing early development (around Noon MT) and others
following similar timing to today. What is throwing me off is that
we could see some thunderstorm activity billowing up from
southeastern Colorado midday, which will then intensify as daytime
heating is underway in the afternoon. Not sure which solution is
correct, so this will have to be monitored. Nevertheless,
thunderstorms look to form along the dryline once again in the
afternoon, starting out as discrete cells and merging into a line or
two through the evening. While severe weather will be possible
across the entire region, the area that appears to have the higher
threat is west of a line from Trenton, NE to Tribune, KS (roughly)
due to the upper ridging pushing in from the east. Hazards are large
hail, damaging winds, and a tornado or two. Dry weather should
return to the region by midnight, with temperatures falling into the
mid 50s to low 60s.

.LONG TERM...(Sunday through Friday)
Issued at 200 PM MDT Fri May 21 2021

Upper low will be over the northern Rockies on Sunday with
negatively tilted shortwave trough moving over the central High
Plains Sunday afternoon and evening. Front/surface trough appears
to be likely location for convective initiation, which will be
roughly along/just east of the Kansas/Colorado border area.
Environment will be strongly sheared, up to 60 kts, with weak to
moderate instability forecast. The set up would suggest severe
storms likely, with still some uncertainty on exact locations for
greatest risk, and perhaps some uncertainty due to lack of better
instability. Nonetheless, SPC slight risk seems appropriate, might
even bump it up a category due to the strong shear. Storms will
continue into Sunday evening before weakening/moving east out of
the area by midnight or so. Also expecting breezy to windy south
winds Sunday afternoon, with gusts of 40-50 mph in Colorado and
west of Highway 25 in Kansas/Nebraska.

Front slowly moves through the area on Monday and becomes nearly
stationary in central/eastern part of the forecast area. Exact
location will ultimately determine where storms initiate in the
afternoon. Another shortwave trough will be moving through the
base of the upper low now in the northern plains. Deep layer
shear/instability forecasts continue to support organized
convection along/east of the front for Monday afternoon and
evening, with shear forecast at 40-60 kts, with another round of
severe storms possible.

Upper flow becomes more zonal on Tuesday but appears to be another
impulse coming out of the central Rockies in the afternoon. In
addition, old surface front may still be in the area, but
difficult to say where as mesoscale influences from previous days
convection will have an influence. Deep layer shear continues to
be around 40-50 kts, although some question on amount of
instability if models forecasts are correct. Appears eastern areas
will be favored due to timing of upper wave and where better
instability currently forecast, but confidence in timing and
location details is not that great at this time.

For the Wednesday through Friday time period, very persistent
upper pattern with southwesterly flow over the plains and
embedded impulses. Instability and deep layer shear will be
sufficient for severe storms should they develop. Surface pattern
will basically feature a moist southeasterly flow each day, with
perhaps a hint of a dry line on Thursday which may dry out
southwestern areas. However, surface pattern highly uncertain at
this time range.

Temperatures will continue to be above normal through the long
term period, with highs in the 80s and lows mainly in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM MDT Fri May 21 2021

KGLD expects see VFR conditions to begin the forecast period with
south-southeasterly winds at 28G37 kts. At 04Z, KGLD winds look
to turn more southerly and slow to 23G30 kts with southerly LLWS
of 45 kts introduced at 2 kft. At 09Z, KGLD winds slow to 18G23
kts as LLWS expects to end. MVFR conditions begin at KGLD by 13Z
as the cloud ceiling drops to 2400 ft followed by VFR conditions
returning at 14Z when the cloud ceiling rises to 5 kft.

KMCK begins the forecast period with VFR conditions and south-
southeasterly winds at 21G33 kts. At 04Z, KMCK winds expect to slow
to 15G25 kts with southerly LLWS of 45 kts introduced at 2 kft. By
11Z, MVFR conditions begin at KMCK as cloud ceilings drop to 1700
ft with wind shear ending and winds slowing to 12 kts. At 15Z,
KMCK winds turn southerly and increase to around 14G22 kts before
VFR conditions return at 17Z with cloud ceilings rising to 3500
ft. KMCK winds then turn back south-southeasterly and slow to
around 17 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...076
SHORT TERM...JBH
LONG TERM...024
AVIATION...076
Hazardous weather outlook, May 21, 3:08 PM MDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
308 PM MDT Fri May 21 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
308 PM MDT Fri May 21 2021 /408 PM CDT Fri May 21 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered severe thunderstorms are possible this
afternoon and evening, mainly along and west of Highway 27. Large
hail, damaging winds and even an isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

For Saturday, isolated to scattered severe thunderstorms are
possible across the entire region during the afternoon/early evening
hours. The area of most concern is west of a line from Trenton,
Nebraska to Tribune, Kansas. Large hail, damaging winds and even an
isolated tornado are possible.

For Sunday, scattered severe thunderstorms are possible for the
afternoon/early evening hours. This will include the entire Tri
State area. Large hail, damaging winds and even an isolated tornado
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 21, 7:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM MDT Fri May 21 2021

COZ092-220130-
Cheyenne County CO-
708 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 730 PM MDT...

At 707 PM MDT, thunderstorm outflow was located 4 miles north of
Chivington, or 23 miles south of Cheyenne Wells, moving northeast at
50 mph.

Wind gusts of up to 55 MPH may occur.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 151.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3886 10253 3881 10213 3861 10226 3861 10262
TIME...MOT...LOC 0107Z 203DEG 42KT 3850 10250

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:24 PM MDTSpecial Weather StatementGLDCheyenne21 min
May 22, 2:31 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins29 min
May 22, 3:01 PM MDTSpecial Weather StatementGLDRawlins29 min
May 22, 3:13 PM MDTSevere Thunderstorm WarningGLDRawlins32 min
May 22, 4:19 PM MDTSpecial Weather StatementGLDRawlins56 min
May 21, 9:17 PM MDTSpecial Weather StatementGLDCheyenne28 min
May 21, 9:57 PM MDTTornado WarningGLDYuma33 min
May 22, 3:53 PM MDTSpecial Weather StatementGLDRed Willow22 min
May 22, 4:25 PM MDTSpecial Weather StatementGLDRed Willow65 min
May 22, 4:42 PM MDTFlash Flood WarningGLDRed Willow2 hr
May 22, 4:45 PM MDTSpecial Weather StatementGLDRed Willow15 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.